Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla after 7 days
Jun 15, 2009

Hello,

I've been on Atripla now for 7 days. This is my first HIV treatment. I found out i'm positive 60 days ago. I find Atripla's side effects to be a bit off bearing for me. My doctor warned me of odd dreams for two weeks and a possible rash. The dreams are fine, really only had a couple of odd ones. No rash yet. However, I feel like a complete zombie the majority of the time I'm awake. I simply feel out of it. I noticed when I get hungry, the effects are even more notable at any point while i'm awake. I feel dizzy as well at random moments (the next day, about 12 hours later). Some times I notice i'm a little more moody then usual too. I called my doctor and he indicated I should hold it out for a bit longer. My co-workers notice i'm a zombie in the mornings (They don't know my status) and it's quite depressing to me on how I use to be a highly functional person and now I feel worthless most of the time.

From what I read online, Sustiva is well known for causing these problems. However, a lot of doctors love Atripla because it's easy to take and they don't need to worry about patents messing up the doses. Should I urge my doctor to not focus on me having a possible missed dose and consider switching me to something else? Other meds like Intelence tend to leave the mind alone, but need to be taken twice a day with something else like Truvada. I also wonder if the long term effects of Sustiva is really a good idea with a newer generation drug like Intelence on the market. Am I just worried about a drug that I need to adjust to more or should I really urge my doctor to switch me so I feel like my old ways of thinking and being myself come back?

I really appreciate this web site! It's the best site on the web.

Response from Dr. Young

Hello and thanks for your post and comments.

You're correct that the efavirenz (Sustiva) part of Atripla is likely the culprit in your side effects and further that many (doctors and patients alike) like the convenience of a single tablet (or prescription).

This should not mean that you should have to put up with unacceptable side effects forever- it's a little early to pull the trigger on switching, since many persons have their side effects improve well past the first week of treatment. Raltegravir (Isentress, not Intelence) does offer a twice daily, well tolerated alternative-- as you suggest. If once-daily options are important, then you should rest assured that there are also very well tolerated, low pill count boosted PI regimens too.

Be well, BY



Previous
Isentress resistance?
Next
DOES LOW CD4 AT START OF TREATMENT = GREATER LIKLIHOOD OF TREATMENT FAILURE?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement